Alabama, 2019

Drought in Alabama, August 1 to 31, 2019

August 1 to 31, 2019 · NWS BMX · 1 event in 1 county or zone

Above normal temperatures and rainfall totals about one-half of average for September combined to keep dry soil conditions across Shelby County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Above normal temperatures and rainfall totals about one-half of average for September combined to keep dry soil conditions across Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 31, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 AM CDT Thu Aug 1 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0930 PM CDT Wed Jul 31 2019/

Afternoon convection has just about ended in central Alabama. Just
a few remaining showers in the far southeast, along a northward
advancing outflow boundary. Will hold onto some small POPs there
for a couple more hours, but I think we can safely remove rain
chances elsewhere. After an earlier adjustment to account for some
rain cooled air, temperatures have been dropping on their expected
pace. No changes planned to overnight lows at this time.

/61/

Previous short-term discussion:
/Updated at 0145 PM CDT Wed Jul 31 2019/
Through Tonight.

A surface front is making only slow progress into the northwest
part of Alabama this afternoon. Upper level flow although
initially from the northwest will be weak over most of the state
and not aide much in progressing it further into Central Alabama.
Though the front may make a little more progress southeastward
before stalling across the northern third of the state. We are
not expecting to see any drier or cooler conditions with the
front, but it is helping to provide some focus and lift for much
needed for most daytime thunderstorm development. Most of the
activity should be short lived and well under severe, however there
is enough instability for a few 30 to 50 mph small downburst
winds. With the aide of this boundary, scattered convection will
likely persist into the evening hours. Temperatures will be
similar for tonight will no big airmass changes. Some patchy fog
will be possible for late tonight in the wake of any convection
today and this evening.

08

.LONG TERM...
/Updated at 0313 AM CDT Wed Jul 31 2019/
Thursday through Wednesday.

The synoptic pattern doesn't change too much through the end of the
week and into the weekend. The upper level ridge remains highly
amplified over the Rockies with a trough stretched through the
Appalachians and East Coast. A boundary associated with the main
trough axis will remain stationary across Georgia and Central to
Southern AL, providing a general focus for increase
rain/thunderstorms each afternoon. For our area, the best chances
will be south and east of the I-59 corridor with peak coverage in
the mid to late afternoon and early evenings due.

An upper level impulse swings through the base of the trough Sunday
into Monday, which will increase rain and thunderstorm chances for
all of Central AL. For the first half of next week, the trough axis
becomes more diffuse, and therefore, thunderstorm coverage could be
more scattered and be influenced more by mesoscale boundaries vs.
synoptic forcing. Temperatures Thursday through Wednesday are
expected to be near-normal for this time of year with highs in the
upper 80s to low 90s.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Look for much of the same over the next 24 hours, with scattered
late morning into early evening showers/storms for the area. Most
of this activity through 00Z will be sliding east southeast and
expanding with the numerous outflows. After 3Z most of the
activity will dissipate across the north. Will need to monitor a
possible MCS/MCV that may move into southern GA/western FL
panhandle this afternoon. A few short term models bring the
circulation close to the state line and could produce additional
showers for MGM and TOI after 3Z. Thus left in VCSH for these
sites after that.

16

&&

.FIRE WEATHER...

Minimum relative humidity values over the next few days will be
generally in the 40s to 50s. Afternoon showers and thunderstorms
can be expected each day with patchy fog possible in the mornings
for locations that record rain. Significant fire weather concerns
are not anticipated given the higher relative humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     89  69  89  68  90 /  50  20  20  20  30
Anniston    90  70  89  69  90 /  50  30  30  20  30
Birmingham  91  71  91  72  91 /  50  20  20  10  30
Tuscaloosa  92  71  92  72  91 /  40  20  20  10  30
Calera      90  70  90  70  90 /  50  30  30  20  30
Auburn      90  71  89  70  89 /  40  40  50  50  30
Montgomery  93  72  93  72  92 /  40  40  50  40  30
Troy        93  71  92  69  91 /  30  40  50  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 31, 2:20 AM CST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
320 AM CDT Wed Jul 31 2019

ALZ011>015-017>050-011130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
320 AM CDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought intensity remained at Severe (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848590.